Aa
Aa
A
A
A
Close
Avatar universal

How to properly taper off of 120 mg of diltiazem or cardizem?

Looking to safely taper off of my calcium channel blocker diltiazem extended release capsules. I have been on them a little over one year. My blood pressure is perfect and was perfect prior to my heart surgery. The only reason I am on them is because I had a large tumor in my heart and once I had my open heart surgery I developed post-op SVT, afib, a-flutter and my heart rate has skyrocketed over 200 beats per minute several times. I've had to be cardio converted over 12 times after surgery and it's been very, very scary. I was taking a hundred and 180 mg most of the year and recently had my EP drop me down to 120mgs. So far so good. She said I could stop taking them after a month or two but I'm nervous to just quit taking them cold turkey after reading that can be dangerous. Has anyone been able to quit the 120 mg cold turkey ? or do you recommend tapering down to a lower immediate release dose such as a 90 mg tablet for a week, then down to a 60 mg, then down to a 30 mg tablet. Just don't want to end up in the ER again and I'm very nervous about quitting cold turkey but really want off of this drug. It makes me feel horrible and I feel so weak on it. I'm hoping that my heart has healed enough now and has relaxed enough to where I don't need to take the calcium channel blockers anymore but I want to taper off safely. My pharmacy said that I could try quitting or take one every other day but didn't seem like she knew for sure how that would effect my heart or pulse. Also heard that coming off of these drugs can cause severe angina. Any advice is greatly appreciated. Hopefully I can keep my heart in rhythm with magnesium, co Q 10, hawthorn berry and staying hydrated.
2 Responses
1423357 tn?1511085442
My daughter just did this follow an ablation for Afib.  This is a question for your physician, but my daughter was cold ease back a quarter of a pill each week.  So, 4 weeks, and she was done.  No issues for her.  I'd check first though.
1 Comments
Thank you but mine are capsules and time released so they can't be cut in quarters and the next dose down is 90mg immediate release. I'll see if my doctor will let me try those and then I can cut them in half and then quarters. Hope your daughter is doing well after her ablation. Do you know how many mgs. She was on?
1423357 tn?1511085442
Well, it turns out that was NOT Diltiazem nit another antiarrhythmic she was on.  This is what she texted me regarding getting off diltiazem:
"It was the capsule and the beads weren't all the same size. It was difficcult. I sat and counted the beads and i did it in 2 weeks."  I hope that helps.  
Meanwhile, she's doing great.  Had it done at U of P in Philadelphia.
Have an Answer?

You are reading content posted in the Heart Rhythm Community

Top Arrhythmias Answerers
1807132 tn?1318743597
Chicago, IL
1423357 tn?1511085442
Central, MA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Are there grounds to recommend coffee consumption? Recent studies perk interest.
Salt in food can hurt your heart.
Get answers to your top questions about this common — but scary — symptom
How to know when chest pain may be a sign of something else
Chlamydia, an STI, often has no symptoms, but must be treated.
For people with Obsessive-Compulsive Disorder (OCD), the COVID-19 pandemic can be particularly challenging.